MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW, CLOSED; SIZE Ø8.5X70 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW, CLOSED; SIZE Ø8.5X70 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 2901-08570G
Medical Device Problem Codes Fracture (1260); Migration or Expulsion of Device (1395); Material Separation (1562)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/12/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that two everest polyaxial screws at s2 broke post-operatively.Additionally, the two everest set screws at s1 migrated as well as one at right l5.Revision surgery has been performed.This report captures the second fractured polyaxial screws.
 
Additional Manufacturer Narrative
The returned everest closed polyaxial screw was visually inspected.The tulip and anvil components were confirmed to be disengaged from the main body of the screw assembly.The screw shank was fractured at the distal end of the threading, with deformations appearing at the proximal end.It is assumed that the screw fractured during explantation of the implant, as no fracture is observed on the post-operative x-ray provided.The ball of the screw shank head was observed to have material deformation.The deformations appeared in a ring formation around the circumference of the ball head.The pattern observed indicates that the tulip may have been seated at an extreme angle.The inferior surface of the anvil component appeared to have witness marks from the ball head.It is unknown which returned tulip head was assembled and implanted with the subject screw.One of the tulip heads was returned assembled with the rod, which was unable to be removed during inspection.The wedged condition of the tulip and the rod indicates that the rod may not have been fully seated within the screw head.The inferior surfaces of both tulip heads were observed to have material deformation.The damage to the tulip heads was focused around the edges of the inner diameter, indicating interference of the screw shank from over-angulation of the head positioning.Complaint history records were reviewed for this catalog number, no adverse trends were observed.An x-ray was provided of the patient's construct in which the reported failure was confirmed.However, additional information was not received regarding the patient's bone quality, post-operative activity levels, or when the issue was noticed.The tulip of an implanted screw assembly can dislodge due to external trauma (e.G., fall), over-angulation of the implant and/or construct, extreme rod curvature, as well as other possible contributing factors.Therefore, a conclusive root cause cannot be determined at this time.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW, CLOSED; SIZE Ø8.5X70 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13502085
Report Number3004774118-2022-00049
Device Sequence Number3914809
Product Code NKB
UDI-Device Identifier10888857037625
UDI-Public10888857037625
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K140529
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2901-08570G
Device Catalogue Number2901-08570G
Device Lot NumberMUKG
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/12/2022
Supplement Date Received by Manufacturer04/21/2022
Initial Report FDA Received Date02/09/2022
Supplement Report FDA Received Date05/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale